Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Lubbock, TX

January 19, 20184 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 19, 2018, 12:52 PM CST for 4 counties in Texas. It took effect at Jan 19, 2018, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2018, 12:52 PM CST (18:52 UTC)
In effect from
Jan 19, 2018, 1:00 PM CST
Expired
Jan 19, 2018, 7:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3491 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS84 KLUB 191852 
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
1252 PM CST Fri Jan 19 2018

TXZ021-022-027-028-200100-
/O.NEW.KLUB.FW.W.0001.180119T1900Z-180120T0100Z/
/O.CON.KLUB.FW.A.0002.180121T1800Z-180122T0000Z/
Parmer-Castro-Bailey-Lamb-
1252 PM CST Fri Jan 19 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR THE
NORTHWESTERN SOUTH PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE FOR WINDS
IN THE 20 TO 35 MPH RANGE...VERY DRY FUELS...AND MINIMUM RH 
VALUES AT OR BELOW 15 PERCENT...

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR THE 
ROLLING PLAINS...SOUTH PLAINS...AND EXTREME SOUTHERN PANHANDLE FOR
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 
PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 7 PM CST this evening. 

* Wind...West at 20 to 35 mph at the 20 foot level.

* Humidity...10 to 20 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are occurring. These conditions can create rapid wildfire growth.

&&

$$

TXZ023>026-029>044-200100-
/O.CON.KLUB.FW.A.0002.180121T1800Z-180122T0000Z/
Swisher-Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Cochran-
Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent-
Stonewall-
1252 PM CST Fri Jan 19 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR THE
ROLLING PLAINS...SOUTH PLAINS...AND EXTREME SOUTHERN PANHANDLE
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF
15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* Wind...West at 20 to 35 mph at the 20 foot level.

* Humidity...10 to 20 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 19, 11:24 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 19, 11:24 AM CST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1124 AM CST Fri Jan 19 2018

.AVIATION...
VFR conditions will continue through the next 24 hours. Breezy
southwest wind will decrease in speed after sunset.

Jordan

&&

.PREV DISCUSSION... /issued 311 AM CST Fri Jan 19 2018/

DISCUSSION...
Persistent low to mid level troughing today and Saturday will lead
to some breezy conditions developing both afternoons while
continue low level warm advection will see temperatures climb into
the 60s and 70s today and 70s Saturday. Sunday will see another
strong storm system move onto the central High Plains with the
center of a closed low moving from northeastern NM to south
central KS. This will result in a tight mid level height gradient,
a mid level speed max on the order of 50-60 kts, and fairly
efficient momentum transfer from mid to low levels despite some
cold advection. There are thus some fire weather concerns each
afternoon through Sunday with some details in the fire weather
section below. Back to Sunday's winds, the magnitude of the mid
level height gradient and speed max suggest there is some
potential for meeting high wind criteria, espousal up on the
Caprock. However, there is not quite enough agreement in the
models on these features to go beyond the consideration of a High
Wind Watch at this time.

Beyond Sunday, the pattern moves toward more of a zonal pattern
across the continental U.S. While there is the expected model
disagreement in handling of embedded short wave troughs in this
flow, the outcome for the forecast will not be bothered much with
the overall pattern favoring dry and mild weather. The model blend
initialization looks good in general with only some minor
adjustments toward MOS values made this morning.

FIRE WEATHER...
Dry and breezy weather will lead to elevated fire weather conditions
for parts of the area today and Friday. Very windy conditions will
develop Sunday leading to elevated and quiet possibly critical
conditions.

Today and Saturday favor elevated condition mainly on the South
Plains and southwestern Panhandle where RH will drop below the
critical 15 percent value but with 20-foot winds likely remaining
below 20 mph. Will issue a Fire Danger Statement for this
afternoon generally west of a Memphis to Post line. Similar
conditions are expected Saturday. With the ramping up of wind
speeds Sunday comes the potential for critical conditions.
However, cold advection will limit the potential for RH on the low
side. Currently, it still looks like the southern Rolling Plains
are the most favorable part of the forecast to reach critical
conditions. However, given some uncertainty regarding RH values
(e.g., cold advection not as strong as currently expected leading
to warmer temperatures and lower RH) will not limit the upcoming
Fire Weather Watch to the most likely area of concern but expand
it to cover to the entire area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Sunday afternoon for TXZ021>044.

&&

14
Hazardous weather outlook, Jan 19, 3:42 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
342 AM CST Fri Jan 19 2018

TXZ021>044-200945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
342 AM CST Fri Jan 19 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected to develop this
afternoon mainly across locations from the New Mexico state line
eastward to a Memphis to Post line. A Fire Danger Statement has
been issued for this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather conditions may develop again Saturday
afternoon. Elevated to critical fire weather conditions are
expected to develop Sunday afternoon as west winds become strong
in response to a storm system moving across the central High
Plains. A Fire Weather Watch has been issued for all of the South
Plains area for Sunday afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:30 AM CSTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more48 hr
Jan 19, 3:16 PM CSTHigh Wind WatchLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more36 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.